Geometric and Functional Analysis

, Volume 19, Issue 4, pp 1029–1064 | Cite as

Conformal Deformation on Manifolds With Boundary



We consider natural conformal invariants arising from the Gauss–Bonnet formulas on manifolds with boundary, and study conformal deformation problems associated to them.

Keywords and phrases

Yamabe fully nonlinear manifolds with boundary Neumann condition 

2000 Mathematics Subject Classification

53C21 (35J60, 58J05) 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. A.
    M.T. Anderson, L 2 curvature and volume renormalization of AHE metrics on 4-manifolds. Math. Res. Lett. 8:1-2 (2001), 171–188.MATHMathSciNetGoogle Scholar
  2. BG.
    T.P. Branson, P.B. Gilkey, The functional determinant of a four-dimensional boundary value problem, Trans. Amer. Math. Soc. 344:2 (1994), 479–531.MATHCrossRefMathSciNetGoogle Scholar
  3. CNS.
    L. Caffarelli, L. Nirenberg, J. Spruck, The Dirichlet problem for nonlinear second-order elliptic equations. III. Functions of the eigenvalues of the Hessian, Acta Math. 155:3-4 (1985), 261–301.MATHMathSciNetGoogle Scholar
  4. ChGY1.
    Chang S.-Y.A., Gursky M.J., Yang P.: An a priori estimate for a fully nonlinear equation on four-manifolds. J. Anal. Math. 87, 151–186 (2002)MATHCrossRefMathSciNetGoogle Scholar
  5. ChGY2.
    S.-Y.A. Chang, M.J. Gursky, P. Yang, An equation of Monge-Amp‘ere type in conformal geometry, and four-manifolds of positive Ricci curvature, Ann. of Math. (2) 155:3 (2002), 709–787.MATHCrossRefMathSciNetGoogle Scholar
  6. ChQY.
    S.-Y.A. Chang, J. Qing, P. Yang, On the topology of conformally compact Einstein 4-manifolds, Contemp. Math. 350, Amer. Math. Soc. (2004), 49–61.Google Scholar
  7. Che1.
    Chen S.-Y.S.: Local estimates for some fully nonlinear elliptic equations. Int. Math. Res. Not. 55, 3403–3425 (2005)CrossRefGoogle Scholar
  8. Che2.
    S.-Y.S. Chen, Boundary value problems for some fully nonlinear elliptic equations, Calc. Var. Partial Differential Equations 30:1 (2007), 1–15.CrossRefMathSciNetGoogle Scholar
  9. E.
    J.F. Escobar, The Yamabe problem on manifolds with boundary, J. Differential Geom. 35:1 (1992), 21–84.MATHMathSciNetGoogle Scholar
  10. Ev.
    L.C. Evans, Classical solutions of fully nonlinear, convex, second-order elliptic equations, Comm. Pure Appl. Math. 35:3 (1982), 333–363.MATHCrossRefMathSciNetGoogle Scholar
  11. G.
    Gȧrding L.: An inequality for hyperbolic polynomials. J. Math. Mech. 8, 957–965 (1959)MathSciNetGoogle Scholar
  12. GeW.
    Y. Ge, G. Wang, On a fully nonlinear Yamabe problem, Ann. Sci. École Norm. Sup. (4) 39:4 (2006), 569–598.MATHMathSciNetGoogle Scholar
  13. GiT.
    D. Gilbarg, N.S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer-Verlag, Berlin, second edition, 1983.Google Scholar
  14. Gu.
    B. Guan, Conformal metrics with prescribed curvature functions on manifolds with boundary, preprint.Google Scholar
  15. GuaLW.
    P. Guan, C.-S. Lin, G. Wang, Application of the method of moving planes to conformally invariant equations, Math. Z. 247:1 (2004), 1–19.MATHCrossRefMathSciNetGoogle Scholar
  16. GuaW1.
    Guan P., Wang G.: A fully nonlinear conformal flow on locally conformally flat manifolds. J. Reine Angew. Math. 557, 219–238 (2003)MATHMathSciNetGoogle Scholar
  17. GuaW2.
    Guan P., Wang G.: Local estimates for a class of fully nonlinear equations arising from conformal geometry. Int. Math. Res. Not. 26, 1413–1432 (2003)CrossRefMathSciNetGoogle Scholar
  18. Gur.
    M.J. Gursky, The principal eigenvalue of a conformally invariant differential operator, with an application to semilinear elliptic PDE, Comm. Math. Phys. 207:1 (1999), 131–143.MATHCrossRefMathSciNetGoogle Scholar
  19. GurV1.
    M.J. Gursky, J.A. Viaclovsky, Prescribing symmetric functions of eigenvalues of Schouten tensor, Ann. of Math., to appear.Google Scholar
  20. GurV2.
    M.J. Gursky, J.A. Viaclovsky, A fully nonlinear equation on four-manifolds with positive scalar curvature, J. Differential Geom. 63:1 (2003), 131–154.MATHMathSciNetGoogle Scholar
  21. GurV3.
    M.J. Gursky, J.A. Viaclovsky, Fully nonlinear equations on Riemannian manifolds with negative curvature, Indiana Univ. Math. J. 52:2 (2003), 399–419.MATHCrossRefMathSciNetGoogle Scholar
  22. Gur4.
    M.J. Gursky, J.A. Viaclovsky, Volume comparison and the sk-Yamabe problem, Adv. Math. 187:2 (2004), 447–487.MATHCrossRefMathSciNetGoogle Scholar
  23. J.
    Q. Jin, Local Hessian estimates for some conformally invariant fully nonlinear equations with boundary conditions, Differential Integral Equations 20:2 (2007), 121–132.MathSciNetGoogle Scholar
  24. JLL.
    Q. Jin, A. Li, Y.Y. Li, Estimates and existence results for a fully nonlinear yamabe problem on manifolds with boundary, Calc. Var. Partial Differential Equations 28:4 (2007), 509–543.MATHCrossRefMathSciNetGoogle Scholar
  25. K.
    N.V. Krylov, Boundedly inhomogeneous elliptic and parabolic equations in a domain, Izv. Akad. Nauk SSSR Ser. Mat. 47:1 (1983), 75–108.MathSciNetGoogle Scholar
  26. LL1.
    A. Li, Y.Y. Li, On some conformally invariant fully nonlinear equations. II. Liouville, Harnack and Yamabe, Acta Math. 195 (2005), 117–154.MATHGoogle Scholar
  27. LL2.
    A. Li, Y.Y. Li, A fully nonlinear version of the Yamabe problem on manifolds with boundary, J. Eur. Math. Soc. (JEMS) 8:2 (2006), 295–316.MathSciNetCrossRefGoogle Scholar
  28. LL3.
    A. Li, Y.Y. Li, On some conformally invariant fully nonlinear equations, Comm. Pure Appl. Math. 56:10 (2003), 1416–1464.MATHCrossRefMathSciNetGoogle Scholar
  29. Li.
    Y.Y. Li, Degree theory for second order nonlinear elliptic operators and its applications, Comm. Partial Differential Equations 14:11 (1989), 1541–1578.MATHCrossRefMathSciNetGoogle Scholar
  30. LieT.
    G.M. Lieberman, N.S. Trudinger, Nonlinear oblique boundary value problems for nonlinear elliptic equations, Trans. Amer. Math. Soc. 295:2 (1986), 509–546.MATHCrossRefMathSciNetGoogle Scholar
  31. LioT.
    P.-L. Lions, N.S. Trudinger, Linear oblique derivative problems for the uniformly elliptic Hamilton–Jacobi–Bellman equation, Math. Z. 191:1 (1986), 1–15.MATHCrossRefMathSciNetGoogle Scholar
  32. M.
    D.S. Mitrinovi , Analytic Inequalities, Springer-Verlag, New York, 1970.Google Scholar
  33. P.
    M. Perdigão do Carmo, Riemannian Geometry, Mathematics: Theory & Applications. Birkhäuser Boston Inc., 1992.Google Scholar
  34. Q.
    J. Qing, On the rigidity for conformally compact Einstein manifolds, Int. Math. Res. Not. 21 (2003), 1141–1153.CrossRefMathSciNetGoogle Scholar
  35. R.
    R.C. Reilly, On the Hessian of a function and the curvatures of its graph, Michigan Math. J. 20 (1973), 373–383.MATHMathSciNetGoogle Scholar
  36. SY.
    Schoen R., Yau S.-T.: Lectures on Differential Geometry. International Press, Cambridge, MA (1994)MATHGoogle Scholar
  37. ShTW.
    W.-M. Sheng, N.S. Trudinger, X.-J. Wang, The Yamabe problem for higher order curvatures, J. Differential Geom. 77:3 (2007), 515–553.MATHMathSciNetGoogle Scholar
  38. TW.
    N.S. Trudinger, X.-J. Wang, On Harnack inequalities and singularities of admissible metrics in the Yamabe problem, preprint.Google Scholar
  39. U.
    Urbas J.I.E.: An expansion of convex hypersurfaces, J. Differential Geom. 33(1), 91–125 (1991)MATHMathSciNetGoogle Scholar
  40. V.
    Viaclovsky J.A.: Conformal geometry, contact geometry, and the calculus of variations. Duke Math. J. 101(2), 283–316 (2000)MATHCrossRefMathSciNetGoogle Scholar
  41. Y.
    P. Yang, personal communication.Google Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2009

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of CaliforniaBerkeleyUSA
  2. 2.Institute for Advanced StudyPrincetonUSA

Personalised recommendations